The Federal Court has found that Reckitt Benckiser has engaged in misleading conduct about its “Nurofen Specific Pain” product and ordered that the company remove it from retail shelves within three months.
The problem is that the wheels of justice have turned very slowly. The misleading promotion was raised more than five years ago when Choice gave the products a 2010 Shonky award for “pain in the hip pocket”, and it was only in March 2015 that the Australian Competition & Consumer Commission brought an action against the product.
The Nurofen Specific Pain range consists of Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache.
The product packaging and website claimed that the specific pain product was formulated to treat a particular type of pain; and solely or specifically treated a particular type of pain.
“In fact, each product contains the same active ingredient, ibuprofen lysine 342mg, and is no more effective at treating the type of pain described on its packaging than any of the other Nurofen Specific Pain products,” the ACCC said.
This is despite the fact that Nurofen Specific Pain was promoted as a premium product, priced at twice the amount you would pay for standard Nurofen.
In 2012 the Therapeutic Goods Administration Complaints Resolution Panel ordered that Reckitt Benckiser “withdraw any representations, including implied representations, that imply that any two or more Nurofen products that contain equivalent ibuprofen quantities and include the same product specific indications on the Australian Register of Therapeutic Goods are effective only in treating a particular condition or conditions or pain in a particular part or parts of the body; or are not effective in treating other conditions or pain in other parts of the body, where they are indicated for those other conditions or pain in particular parts of the body.”
The order added that “any representation … must clearly indicate, in the body of the advertisement, that the two products can be used for the same purposes and are interchangeable (or words to that effect).”
It took the ACCC action this year to finally bring the company to heel over the misleading claims.
ACCC chairman Rod Sims said it brought the action “because it was concerned that consumers may have purchased these products in the belief that they specifically treated a certain type of pain, based on the representations on the packaging, when this was not the case.”
“Truth in advertising and consumer issues in the health and medical sectors are priority areas for the ACCC, to ensure that consumers are given accurate information when making their purchasing decisions.
“Any representations which are difficult for a consumer to test will face greater scrutiny from the ACCC,” Sims said.
But it doesn’t stop there.
Choice took a further look at painkillers in 2014 and found the practice of claiming specific pain relief was widespread with both Panadol and the Coles generic brand also doing the same thing.
“Our investigation found both Panadol Osteo and Panadol Back & Neck Long Lasting have exactly the same formulation (665mg paracetamol) with the main difference being the marketing and price tag – 6 cents and 22 cents per tablet respectively,” the organisation said.
Reckitt Benckiser’s Australian website has been changed, with a section describing the four types of pill connected to the case as “for general pain” and says: “Any of the four products shown on this page have the same ingredient and can be taken to provide effective temporary relief of pain and/or inflammation associated with either migraine, tension headache, back pain or period pain.”
But the different Specific Pain boxes are still shown alongside the statement.
A hearing on a penalty will be held on a date to be fixed by the Court.